MilliporeSigma

Neuroleptic malignant syndrome induced by lamotrigine.

Clinical neuropharmacology (2013-06-21)
Masamichi Ishioka, Norio Yasui-Furukori, Kojiro Hashimoto, Norio Sugawara
ABSTRACT

This case report describes a 54-year-old man with bipolar I disorder who was treated with aripiprazole (ARP) and lithium. The patient was admitted to our hospital because of aggravation of depressive symptoms, and treatment with lamotrigine (LTG) was initiated. Two weeks after admission, we discontinued administration of ARP after the appearance of a tremor. Three weeks after discontinuing ARP, the patient developed a high fever, rigidity of the arms, diarrhea, dysphagia, and diaphoresis. We suspected these symptoms were consistent with neuroleptic malignant syndrome and therefore removed the application of LTG. After 2 days, most of the patient's symptoms and blood results had improved, leading us to conclude that the LTG treatment had induced neuroleptic malignant syndrome. Thus, the purpose of this case report was to warn psychiatrists against therapy with LTG, as it may be conducive to neuroleptic malignant syndrome.

MATERIALS
Product Number
Brand
Product Description

Sigma-Aldrich
Lamotrigine, ≥98%, powder
Lamotrigine for system suitability, European Pharmacopoeia (EP) Reference Standard
USP
Lamotrigine, United States Pharmacopeia (USP) Reference Standard
Lamotrigine for peak identification, European Pharmacopoeia (EP) Reference Standard
Lamotrigine, European Pharmacopoeia (EP) Reference Standard
Supelco
Lamotrigine, Pharmaceutical Secondary Standard; Certified Reference Material
Supelco
Lamotrigine solution, 1.0 mg/mL in methanol, ampule of 1 mL, certified reference material, Cerilliant®